Iowa, 2007

Heavy Snow and Winter Weather in Iowa, December 28, 2007

December 28, 2007 · NWS DVN · 21 events in 21 counties and zones

Low pressure moved rapidly from the southern Plains to eastern Missouri and then to southern lower Michigan. This spread a large area of snow across the region on December 28 2007, with the snow falling for about 6 to 12 hours.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved rapidly from the southern Plains to eastern Missouri and then to southern lower Michigan. This spread a large area of snow across the region on December 28 2007, with the snow falling for about 6 to 12 hours. The storm produced several hours of moderate to heavy snow, with rates of an inch or more per hour in the heavy snow bands. Widespread 3 to 6 inches of accumulation occurred, with a band of 6 to 7 inches falling from the Quad Cities to Freeport, Illinois. The wind was relatively light during the event, so blowing and drifting was not an issue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 27, 9:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 27, 9:41 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 PM CST THU DEC 27 2007

.UPDATE...
SHORTWAVE EJECTING FROM SOUTHERN ROCKIES INTO PLAINS WITH SNOW
CONTINUING TO BLOSSOM/DEVELOP FROM KS INTO OK IN ZONE OF
STRONG UPPER DIFFLUENCE AND POSITIVE VORTICITY ADVECTION. SNOW
WILL SPREAD E/NE OVERNIGHT REACHING SOUTHEAST IA...NORTHEAST MO
AT AROUND 09Z THEN QUICKLY OVERSPREAD REST OF AREA THROUGH 14Z.
QUICK MOVEMENT OF STORM SYSTEM POINTS TO FAIRLY SHORT WINDOW
OF FORCING ALBEIT STRONG...THUS EXPECT BULK OF ACCUMULATING SNOW
TO TAKE PLACE IN ABOUT 6 HRS WITH FORCING LINED UP WELL WITH
FAVORABLE DENDRITIC CRYSTAL GROWTH ZONE (-13C TO -17C) FOR MODERATE
TO LOCALLY HEAVY SNOW WITH RATES 1 IN/HR OR MORE AT TIMES LEADING
TO RAPID/QUICK PILEUP... WHICH COULD RESULT IN HIGH IMPACT
FOR MORNING COMMUTE ESPECIALLY QUAD CITIES S/E. VORT MAX AND SFC
LOW LOOK TO PASS IN OR NEAR FAR SOUTH WITH HEAVIEST SNOW OCCURRING
TO THE LEFT OF BOTH... THUS HAVE CONCERNS WE MAY NOT REACH
ADVISORY CRITERIA ALONG AND SOUTH OF KEOSAUQUA TO ROSEVILLE LINE.
NO CHANGES TO WSW BUT WILL PASS ON CONCERNS TO NEXT SHIFT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 3 AM TO 9 PM CST FRIDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...SNOW ADVISORY FROM 3 AM TO 9 PM CST FRIDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...SNOW ADVISORY FROM 3 AM TO 9 PM CST FRIDAY FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Dec 27, 4:29 AM CST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CST THU DEC 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
429 AM CST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM SYSTEM WILL MOVE ACROSS THE MID-MISSISSIPPI RIVER
VALLEY TOWARD THE GREAT LAKES ON FRIDAY...PUSHING A BROAD SWATH OF
SNOW ACROSS THE REGION. SNOW WILL OVERSPREAD THE AREA FROM THE
SOUTHWEST THROUGH THE EARLY MORNING HOURS...WITH THE HEAVIEST SNOW
LIKELY FROM LATE MORNING THROUGH THE AFTERNOON. SNOW ACCUMULATIONS
OF 3 TO 6 INCHES ARE LIKELY...WITH SOME AREAS POSSIBLY RECEIVING 5
TO 8 INCHES. SNOW WILL EXIT THE AREA IN THE EVENING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOW
SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE ON
FRIDAY WITH SNOW REPORTS.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Henry

When
December 28, 12:35 AM CST to 12:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 28, 1:35 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
December 28, 1:35 AM CST to 12:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
December 28, 2:00 AM CST to 1:30 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
December 28, 2:00 AM CST to 12:30 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 28, 2:15 AM CST to 1:35 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
December 28, 2:35 AM CST to 2:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
December 28, 2:35 AM CST to 2:45 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
December 28, 3:00 AM CST to 1:30 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
December 28, 3:00 AM CST to 1:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 28, 3:05 AM CST to 2:30 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
December 28, 4:00 AM CST to 2:30 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
December 28, 4:30 AM CST to 2:30 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
December 28, 4:35 AM CST to 11:40 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
December 28, 4:45 AM CST to 2:45 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
December 28, 4:55 AM CST to 3:30 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
December 28, 5:00 AM CST to 4:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
December 28, 5:00 AM CST to 3:45 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Des Moines

When
December 28, 5:18 AM CST to 11:50 AM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 28, 6:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
December 28, 6:55 AM CST to 4:35 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67709, 67712, 67737, 67710, 67718, 67738, 67715, 67719, 67702, 67703, 67713, 67717, 67704, 67716, 67735, 67705, 67706, 67714, 67707, 67711, 67708.